Alert archive / Illinois / Special Weather Statements in 2017

Special Weather Statement, NWS St. Louis, MO

April 3, 2017Washington County, Illinois

NWS St. Louis, MO issued this special weather statement at Apr 3, 2017, 3:49 PM CDT for Washington County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2017, 3:49 PM CDT (20:49 UTC)
Expired
Apr 3, 2017, 4:30 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO

County Washington County, IL

The radar

The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS83 KLSX 032049
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
349 PM CDT MON APR 3 2017
 
ILZ069-070-074-101-032130-
Marion IL-St. Clair IL-Clinton IL-Washington IL-
349 PM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLINTON...WASHINGTON...
WEST CENTRAL MARION AND SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 430 PM
CDT...

At 349 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Germantown to near New Athens. Movement
was east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Centralia, Carlyle, Nashville, New Athens, Okawville, Sandoval,
Germantown, Wamac, Central City, Odin, Beckemeyer, Lively Grove,
Shattuc, St. Libory, Bartelso, Beaucoup, Hoyleton, Lenzburg,
Johannisburg and Hoffman.

This includes Interstate 64 in Illinois between exits 34 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3871 8895 3830 8930 3826 8992 3829 8992
      3828 8991 3828 8990 3830 8991 3859 8950
TIME...MOT...LOC 2049Z 255DEG 23KT 3854 8950 3827 8989 

$$

TES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Apr 3, 11:58 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 3, 11:58 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1158 AM CDT Mon Apr 3 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 355 AM CDT Mon Apr 3 2017

The latest water vapor imagery suggests that the upper trof
extending from OK southward thru TX is beginning to take on a
slightly negatively tilt as strong vort max rotates just south of
the Red River. The guidance is surprisingly good agreement that
the upper trof will weaken and becoming increasingly negatively
tilted as it ejects northeastward today, with the axis from
eastern IA into western TN by 00Z. In response, the associated
surface low will track through southwest MO to just north of
Columbia by 18z to east of Quincy by 21z, and into north central
IL by 00Z.

Other than some light showers across northern MO into central IL,
precipitation is sparse across the immediate area at this time. This
will change this morning as large scale ascent increases
significantly in association with the more negatively tilted upper
trof. A rather solid region of showers/rain will envelope central
through northeast MO associated with large scale forcing within the
deformation zone, while an expanding nnw-sse arc of showers and
thunderstorms associated with the cyclone's warm conveyor belt
should spread into the area from the southwest after 15z. This swath
of warm conveyor belt precipitation should exit MO and be in IL by
19z. The track of the surface low will have a northward expanding
warm sector thru eastern MO and into southwest IL by early
afternoon. Moderately steep mid level lapse rates and differential
temperature advection are expected to contribute to SBCAPE on the
order of 800-1300 j/kg within the warm sector ahead of the surface
low's trailing cold front. This should be more than sufficient for
scattered thunderstorms to develop across southeast and east central
MO in the wake of the earlier warm conveyor belt activity. The
progged instability and deep layer shear on the order of 25-40 kts
would support the potential for a few organized severe storms, with
large hail and damaging winds the primary threat.

Any lingering precipitation after 00z should be predominately
confined to IL and will quickly exit east by mid-evening as the
upper trof advances rapidly into the OH Valley. Extensive cloudiness
and weak CAA will then dominate tonight is the wake of the departing
cyclone.

Glass

.LONG TERM...  (Tuesday through Sunday)
Issued at 355 AM CDT Mon Apr 3 2017

(Tuesday - Wednesday Night)

Brief respite in the wet and active weather pattern will continue
into the day on Tuesday ahead of the next weather system. Chance of
showers begins to uptick by Tuesday afternoon as potent shortwave
dives southeastward into the southern Plains. What should a a very
wet period should then occur Tuesday night through Wednesday evening
due to this aforementioned system. Have likely PoPs for showers
and embedded thunderstorms during this time period. At this point
in time, rain amounts of 1.00-1.50 inches are likely for most areas
which should continue to help alleviate the dryness that accumulated
across the area beginning last fall and lasting through this past
winter. Precipitation type should stay all rain even on Wednesday
night as boundary layer stays warm enough to preclude chances at
snow at least in our area. Would need to see more interaction with
northern stream shortwave earlier and/or a more rapid deepening of
the low-level cyclone it would appear to get a mix with or a
changeover from rain to snow.

Temperatures will average out to be fairly seasonable Tuesday
through Wednesday night, though highs on Wednesday should be a bit
below normal to the northwest of the surface low track.

(Thursday - Next Sunday)

Dry and cool weather is likely for the end of this work week as
closed mid/upper level low moves eastward out of the Ohio Valley and
into the east coast of the United States. Will have to keep an eye
out for frost late Thursday night/early Friday morning and possibly
a light freeze for some areas.

Heading into next weekend, dry weather should continue as ridging
builds in aloft. Temperatures will very quickly moderate to well
above normal by Sunday with highs in the low to mid 70s likely.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1145 AM CDT Mon Apr 3 2017

Surface low pressure will track east northeast across the area
today at a track that looks to be just north of COU and STL. Short
range models have scattered showers and thunderstorms across the
area this afternoon into early evening, with a bit of a bump in
coverage after 20z. This seems to fit current radar trends pretty
well so do not expect a solid area of rain. Cielings not
cooperating with conditions ranging from IFR over COU to close to
VRF over UIN. CONShort wants to bring VFR conditions to the STL
area by 18z...but according to observations I don't see that
happening. There are numerous breaks to the south but all obs
still indicate MVFR. Will keep it MVFR for a couple more hours
them perhaps raise it for a short time. Looks like MVFR clouds
return this evening and remain overnight. Slow improvement Tuesday
afternoon.

SPECIFICS FOR KSTL:

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 3, 3:24 AM CDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
324 AM CDT Mon Apr 3 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-040830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
324 AM CDT Mon Apr 3 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across southeast
Missouri and southwest Illinois today, particularly this
afternoon. The main severe weather threat is large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible, mainly this afternoon.

Gosselin

In the hours before

Local storm report, Apr 3, 2:16 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
216 PM CDT MON APR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             O'FALLON                38.60N 89.91W
04/03/2017  U0.25 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            .

&&

NWS ST LOUIS MO
IRIS SYSTEM
Local storm report, Apr 3, 2:57 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT MON APR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             UNION                   38.45N 91.01W
04/03/2017  U0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            .

&&

NWS ST LOUIS MO
IRIS SYSTEM
Special weather statement, Apr 3, 3:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
349 PM CDT MON APR 3 2017

ILZ069-070-074-101-032130-
Marion IL-St. Clair IL-Clinton IL-Washington IL-
349 PM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLINTON...WASHINGTON...
WEST CENTRAL MARION AND SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 430 PM
CDT...

At 349 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Germantown to near New Athens. Movement
was east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Centralia, Carlyle, Nashville, New Athens, Okawville, Sandoval,
Germantown, Wamac, Central City, Odin, Beckemeyer, Lively Grove,
Shattuc, St. Libory, Bartelso, Beaucoup, Hoyleton, Lenzburg,
Johannisburg and Hoffman.

This includes Interstate 64 in Illinois between exits 34 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3871 8895 3830 8930 3826 8992 3829 8992
      3828 8991 3828 8990 3830 8991 3859 8950
TIME...MOT...LOC 2049Z 255DEG 23KT 3854 8950 3827 8989

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:23 PM CDTSevere Thunderstorm WarningLSXClinton, Washington33 min

Nearby

Special Weather Statements in Illinois, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.